Naloxone (sometimes known as NarcanĀ®) is a prescription medicine that can reverse the effects of prescription opioid and heroin overdose if given in time. Naloxone can be given nasally or by injection. When given during an overdose, naloxone blocks the effects of opioids on the brain and may restore breathing within two to eight minutes.

Currently, pharmacists who maintain a current active pharmacist license are able to prescribe naloxone in accordance with the Virginia Drug Control Act, Ā§54.1-3408, and the current Board of Pharmacy-approved protocol.

Pharmacists are required to provide counseling to recipients of naloxone. This counseling covers prevention, recognition, response, and administration of naloxone. It cannot be waived by the recipient of the naloxone unless the recipient can provide proof of successful completion of the REVIVE! training program.

What is REVIVE!?

REVIVE! is the Opioid Overdose and Naloxone Education (OONE) program for the Commonwealth of Virginia. The program provides training to professionals, stakeholders, and others on how to recognize and respond to an opioid overdose with the administration of naloxone.

What are some signs and symptoms of an opioid overdose?

  • Not responding to pinching, shaking, or calling their name loudly
  • Breathing slowly or not at all, making gurgling noises
  • Turning very pale or has blue fingernails and lips

Frequently Asked Questions about Naloxone

If you think someone is overdosing call 9-1-1 immediately.